Texas, 2013Tornadoes and Flash Flood in Texas, May 20, 2013
May 20, 2013 · NWS FWD · 19 events in 7 counties and zones
The dry line was once again active on the afternoon of May 20th. Thunderstorms developed along and ahead of the dry line, producing severe thunderstorms from Montague to Mills Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- $41,000
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The dry line was once again active on the afternoon of May 20th. Thunderstorms developed along and ahead of the dry line, producing severe thunderstorms from Montague to Mills Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 20, 2:06 PM CST, 42 minutes earlier.
Area forecast discussion, May 20, 2:06 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
306 PM CDT MON MAY 20 2013
.DISCUSSION...
AN ACTIVE PATTERN WILL CONTINUE ACROSS THE CWA THROUGH TUESDAY AS
A DEEP UPPER LOW OVER SOUTH DAKOTA AND NEBRASKA REMAINS QUASI-
STATIONARY AND A STRONG SHORTWAVE TROUGH MOVES ACROSS OUR REGION
ON TUESDAY. AFTER TUESDAY...UPPER RIDGING DEVELOPS OVER THE
SOUTHERN AND CENTRAL ROCKIES AND THEN MOVES EAST OVER THE GREAT PLAINS
BY THE WEEKEND. THE RETURN OF NORTHWEST UPPER FLOW ON WEDNESDAY
SHOULD HELP TO PUSH A COLD FRONT DOWN THROUGH OKLAHOMA AND ACROSS
THE RED RIVER EARLY WEDNESDAY. THIS FRONT AND THE NORTHWEST FLOW
ALOFT COULD RESULT IN SOME ELEVATED CONVECTION THURSDAY NIGHT AND
FRIDAY MORNING.
THROUGH THIS EVENING...THE DRYLINE HAS BECOME ACTIVE FROM SOUTH OF
WICHITA FALLS THROUGH CENTRAL OKLAHOMA. ALTHOUGH THE CAP IS STILL
INTACT ACROSS THE CENTRAL AND EASTERN PART OF OUR CWA...WE EXPECT
IT TO WEAKEN OUT WEST WITH STORMS DEVELOPING SOUTHWARD THROUGH 5 PM.
STORM MOVEMENT SHOULD BE NORTHEAST BUT LINE PROPAGATION WILL PUSH
THEM FARTHER IN OUR CWA THIS EVENING AND MAYBE TO A SHERMAN TO
GOLDTHWAITE LINE BY MIDNIGHT. AS STATED EARLIER TODAY...THE
ATMOSPHERE IS VERY UNSTABLE WITH LARGE CAPE THUS LARGE HAIL (UP TO
BASEBALL) AND DAMAGING WINDS (65MPH+) ARE POSSIBLE AND EXPECTED.
HELICITY WILL BE THE HIGHEST NEAR THE RED RIVER 5 TO 8PM...SO
TORNADOES ARE ALSO POSSIBLE. SOME OF THE OKLAHOMA ACTIVITY MIGHT
SLIDE ACROSS THE RED AFTER MIDNIGHT AND DECIDED TO KEEP HIGH POPS
GOING FOR NOW.
TUESDAY...CONVECTION SHOULD REDEVELOP ACROSS OKLAHOMA ON TUESDAY
MORNING AND PROPAGATE SOUTHEAST ACROSS OUR CWA. SEVERAL HIGH-RES
MODELS INDICATE A SQUALL LINE FORMING ACROSS OKLAHOMA BY MIDDAY
AND MOVING SOUTHEAST ACROSS A GOOD PORTION OF THE CWA DURING THE
AFTERNOON. ALSO THERE COULD BE SEVERAL LEFT OVER MESOSCALE
FEATURES THAT WOULD ENHANCE STORM DEVELOPMENT. RAINFALL MIGHT
EXCEED 1 1/2 INCHES IN SOME AREAS...BUT DO NOT FEEL FLASH FLOODING
WILL BE A MAJOR CONCERN DUE TO GUIDANCE VALUES OF AROUND 3 INCHES
IN 3 HOURS.
TEMPERATURES WILL REMAIN RATHER SEASONABLY WARM AND HUMID THROUGH
THE PERIOD. HOWEVER...IF THE COLD FRONT ENDS UP BEING STRONGER THAN
EXPECTED OR PENETRATES FARTHER SOUTH...THEN THE DRIER AIR WOULD
ALLOW SLIGHTLY COOLER LOWS WED-FRI OVER THE NORTHERN HALF THAN
WHAT IS CURRENTLY BEING FORECAST. 75
&&
.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 71 86 65 88 69 / 30 60 40 10 10
WACO, TX 72 89 67 89 70 / 10 60 60 10 10
PARIS, TX 69 81 63 85 64 / 60 70 40 10 10
DENTON, TX 69 85 62 88 65 / 40 50 20 10 10
MCKINNEY, TX 70 84 64 88 65 / 40 70 30 10 10
DALLAS, TX 72 86 69 89 72 / 30 60 40 10 10
TERRELL, TX 71 86 67 88 69 / 30 70 60 10 10
CORSICANA, TX 72 87 70 88 70 / 10 60 70 10 10
TEMPLE, TX 72 88 68 88 69 / 10 50 60 10 10
MINERAL WELLS, TX 68 87 61 89 66 / 30 50 20 10 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
/75
Hazardous weather outlook, May 20, 1:49 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
249 PM CDT MON MAY 20 2013
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
249 PM CDT MON MAY 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE DRYLINE THIS
AFTERNOON AND WILL MOVE EAST AND NORTHEAST ACROSS MAINLY THE
WESTERN AND NORTHWESTERN PARTS OF THE AREA THROUGH THE EVENING
HOURS. THE HIGHEST CHANCES OF SEVERE WEATHER ARE GENERALLY WEST OF
A LINE FROM SHERMAN TO DENTON TO GRANBURY TO KILLEEN. ATMOSPHERIC
CONDITIONS WILL BE FAVORABLE FOR VERY LARGE HAIL...DAMAGING WINDS
AND POSSIBLE TORNADOES. AS THE STORMS HEAD EAST INTO MORE STABLE
AIR ACROSS CENTRAL PARTS OF NORTH TEXAS...THEY SHOULD WEAKEN BELOW
SEVERE LEVELS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA
TUESDAY AND INTO TUESDAY NIGHT. A SQUALL LINE MAY ORGANIZE ALONG A
COLD FRONT DURING THE AFTERNOON HOURS AND PRODUCE A SWATH OF
DAMAGING WIND AS IT HEADS EAST AND SOUTHEAST. LARGE HAIL AND
ISOLATED TORNADOES WILL CONTINUE TO BE THREATS IN ANY STORM THAT
IS SEPARATED FROM THE LINE.
A SLIGHT CHANCE OF THUNDERSTORMS RETURNS THURSDAY NIGHT AND FRIDAY
MORNING GENERALLY NORTH OF THE I-20 CORRIDOR.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON IN WESTERN
COUNTIES...SPREADING EAST OVERNIGHT AS THE THUNDERSTORMS MOVE
ACROSS NORTH TEXAS.
92
In the hours before
Local storm report, May 20, 11:55 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1255 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG KENNEDALE 32.65N 97.22W
05/15/2013 TARRANT TX PUBLIC
ROOF PEALED OFF A BUILDING WITH INTERIOR DAMAGE. PUBLIC
STORAGE UNTIS NEXT DOOR LAST WALLS AND ROOFS.Local storm report, May 20, 11:56 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1256 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM TSTM WND DMG KENNEDALE 32.65N 97.22W
05/20/2013 TARRANT TX PUBLIC
ROOF PEALED OFF A BUILDING WITH INTERIOR DAMAGE. PUBLIC
STORAGE UNTIS NEXT DOOR LAST WALLS AND ROOFS.Local storm report, May 20, 11:56 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED DATE
NATIONAL WEATHER SERVICE FORT WORTH TX
1256 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM TSTM WND DMG KENNEDALE 32.65N 97.22W
05/15/2013 TARRANT TX PUBLIC
ROOF PEALED OFF A BUILDING WITH INTERIOR DAMAGE. PUBLIC
STORAGE UNTIS NEXT DOOR LAST WALLS AND ROOFS.Event by event
15 hail, 2 tornado, 1 flash flood, 1 flood. Local standard time, as filed.
Hail, Eastland
- When
- May 20, 2:48 PM CST to 2:52 PM CST
- Where
- Eastland County, 0.4 mi NNE of Carbon
- Measured
- 1.75 in hail
- Crop damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 32.275, -98.827
Golf ball sized hail was reported at the intersection of FM2526 and Highway 6.
Hail, Eastland
- When
- May 20, 3:41 PM CST to 3:43 PM CST
- Where
- Eastland County, Eastland
- Measured
- 0.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 32.400, -98.820
Penny sized hail in Eastland.
Hail, Jack
- When
- May 20, 4:36 PM CST to 4:38 PM CST
- Where
- Jack County, Jacksboro
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 33.220, -98.170
Jack County Sheriff's Office reported several instances of golf ball sized hail in and near Jacksboro.
Tornado, Montague
- When
- May 20, 4:41 PM CST to 4:44 PM CST
- Where
- Montague County, 1.87 mi SE of Ringgold to 2.52 mi SE of Ringgold
- Rating
- EF0
- Path length
- 0.92 mi
- Path width
- 50 yd
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 33.798, -97.931
Trained spotters observed a brief tornado just south of Ringgold. Damage was minimal, as the tornado remained over open land.
Hail, Montague
- When
- May 20, 4:58 PM CST to 5:02 PM CST
- Where
- Montague County, Nocona
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 33.780, -97.730
Trained spotters reported ping pong ball sized hail in Nocona.
Hail, Montague
- When
- May 20, 5:29 PM CST to 5:31 PM CST
- Where
- Montague County, Capps Corners
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.800, -97.500
Trained spotters reported quarter sized hail 3 miles west of Capps Corner.
Hail, Mills
- When
- May 20, 5:45 PM CST to 5:46 PM CST
- Where
- Mills County, Priddy
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.670, -98.520
Tornado, Mills
- When
- May 20, 6:25 PM CST to 6:27 PM CST
- Where
- Mills County, 2.11 mi ENE of Priddy to 3.19 mi ENE of Priddy
- Rating
- EF0
- Path length
- 1.08 mi
- Path width
- 100 yd
- Crop damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 31.677, -98.485
The Mills County Emergency Manager observed a tornado to the east and northeast of Priddy. The tornado occurred over open land and produced minimal damage.
Flash Flood, Comanche
- When
- May 20, 7:00 PM CST to 8:22 PM CST
- Where
- Comanche County, 3 mi SSW of Hasse to 1.66 mi SSE of Comanche
- Cause
- Heavy Rain
- Crop damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.888, -98.513
Comanche County Sheriff's Office reported flooded roads due to heavy rainfall. The roads closures were on Texas Highway 36 approximately 6 miles southeast of the city of Comanche, along with Farm to Market Road 1702 South, and Farm to Market Road 1476 North.
Hail, Hamilton
- When
- May 20, 7:40 PM CST to 7:43 PM CST
- Where
- Hamilton County, Hamilton
- Measured
- 1.5 in hail
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.700, -98.120
The Hamilton County Emergency Manager reported ping pong ball sized hail in the city of Hamilton.
Hail, Hamilton
- When
- May 20, 7:47 PM CST to 7:50 PM CST
- Where
- Hamilton County, Hamilton
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.700, -98.120
Hamilton Fire Department reported quarter sized hail in the city of Hamilton.
Hail, Mills
- When
- May 20, 7:50 PM CST to 7:52 PM CST
- Where
- Mills County, 1.18 mi W of Priddy
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.670, -98.540
Nickel hail was reported 1 mile west of Priddy, near Farm to Market Road 218 and County Road 132.
Hail, Hamilton
- When
- May 20, 8:10 PM CST to 8:12 PM CST
- Where
- Hamilton County, Pottsville
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 31.680, -98.320
Trained spotters reported golf ball sized hail in Pottsville.
Hail, Hamilton
- When
- May 20, 8:21 PM CST to 8:23 PM CST
- Where
- Hamilton County, 1.38 mi N of Blue Ridge
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.670, -98.120
A Hamilton county sheriff's deputy reported quarter sized hail.
Hail, Mills
- When
- May 20, 8:42 PM CST to 8:44 PM CST
- Where
- Mills County, Priddy
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 31.670, -98.520
Golf ball sized hail was reported in, and west of, the city of Priddy.
Hail, Hamilton
- When
- May 20, 9:35 PM CST to 9:38 PM CST
- Where
- Hamilton County, 1.5 mi SSW of Shive
- Measured
- 1.5 in hail
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.600, -98.240
Ping Pong ball sized hail was reported west of the city of Evant.
Flood, Hamilton
- When
- May 20, 9:40 PM CST to 10:16 PM CST
- Where
- Hamilton County, 6.78 mi NNE of Pottsville to 4.47 mi WSW of Hamilton Muni Arpt
- Cause
- Heavy Rain
- Crop damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 31.775, -98.292
Hamilton County Sheriff's office reported several low water crossings were barricaded in and around the city of Hamilton.
Hail, Coryell
- When
- May 20, 10:18 PM CST to 10:23 PM CST
- Where
- Coryell County, 1.37 mi WSW of Purmela
- Measured
- 1.75 in hail
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 31.470, -97.990
Trained Spotters reported golf ball sized hail, nine miles east of Evant.
Hail, Coryell
- When
- May 20, 10:23 PM CST to 10:26 PM CST
- Where
- Coryell County, 5.99 mi NW of Bee House
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.470, -98.140
Trained spotters reported nickel to quarter sized hail, approximately 12 miles east of Evant.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 20 to 21, 201324 deaths · 212 injured · $2.0 billion · EF5 · 44 events
- Tornadoes and Hail in Arkansas, May 20, 20131 death · $304,000 · EF1 · 29 events
- Tornadoes and Hail in Oklahoma, May 20, 2013$1.4 million · EF2 · 29 events
- Hail and Damaging Winds in Florida, May 20, 20131 death · $500 · 50 kt wind · 9 events
- Tornado and Flash Flood in Illinois, May 20 to 21, 20133 injured · EF2 · 14 events
- Flash Flood and Hail in Arkansas, May 20 to 21, 2013$391,000 · 2 in hail · 31 events
- Hail and Damaging Winds in Illinois, May 20, 2013$495,000 · 70 kt wind · 26 events
- Flooding in North Dakota, May 20 to 28, 2013$1.1 million · 3 events
- Hail and Damaging Winds in Iowa, May 20, 2013$169,000 · 1.75 in hail · 23 events
- Tornadoes and Hail in Texas, May 20, 2013$100,000 · EF1 · 9 events
- Hail and Damaging Winds in Michigan, May 20, 2013$151,000 · 1.75 in hail · 18 events
- Flood in Alaska, May 20 to 23, 2013$300,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443363, 443365, 443366, 443361, 444461, 444462, 444463, 443362, 444351, 444464, 444466, 444465, 444468, 444467, 444469, 444352, 445550, 444353, 444354.